Intralipid for Calcium Channel Blocker Overdose

Read this interesting article; its just a case report not a recommendation.

Lipid Rescue of Massive Verapamil Overdose. A Case Report.

Conrad W Liang1, Sarah J Diamond2 and Daniel S Hagg2* 

1Department of Neurology, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, Portland, Oregon, 97201, USA. 2Department of Medicine, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, Portland, Oregon, 97201 USA. Posted: 10/12/2011; J Med Case Reports. 2011;5(399)

Read Abstract [expand title=”Open” swaptitle=”Close”] Introduction: Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote.
Case Presentation: The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient’s vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics.
Conclusions: Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity. [/expand]

Leave a Reply

You must be logged in to post a comment.